Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Cleveland, OH

July 21, 2019Ashland County, Crawford County, Richland County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 21, 2019, 7:10 PM EDT for Ashland County, Crawford County, Richland County, Ohio. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 7:10 PM EDT (23:10 UTC)
Expired
Jul 22, 2019, 1:15 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashland County, OH, Crawford County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:10 PM EDTHEAVY RAIN 1.752 Ssw Ashland, OH1.75 INCHES OF RAIN MEASURED IN 25 MINUTES.
Jul 21, 8:18 PM EDTFLOOD8 Wsw Bailey Lakes, OHMULTIPLE ROAD CLOSURES AND HIGH WATER ON US 13, STATE ROADS 603 AND 96.
Jul 21, 8:51 PM EDTHEAVY RAIN 2.811 Nne Shelby, OHMESONET STATION DW6062 SHELBY.
Jul 21, 9:00 PM EDTFLOOD1 Ese Ontario, OHSEVERAL CARS STRANDED IN HIGH WATER.
Jul 21, 9:49 PM EDTHEAVY RAIN 3.8Shelby, OH3.8 INCHES OF RAINFALL MEASURED OVER THE PAST 6 HOURS.
Jul 21, 9:50 PM EDTHEAVY RAIN 3.58Shelby, OH3.58 INCHES OF RAINFALL MEASURED OVER THE PAST 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS51 KCLE 212310
FFWCLE
OHC005-033-139-220515-
/O.NEW.KCLE.FF.W.0034.190721T2310Z-190722T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
710 PM EDT Sun Jul 21 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Richland County in north central Ohio...
  Ashland County in north central Ohio...
  Crawford County in north central Ohio...

* Until 115 AM EDT Monday.

* At 709 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. 

* Some locations that will experience flooding include...
  Mansfield, Ashland, Bucyrus, Galion, Shelby, Ontario, Crestline,
  Plymouth, New Washington, Hayesville, Savannah, Polk, Chatfield,
  Benton, Lucas, Jeromesville, Bailey Lakes, Tiro, North Robinson and
  Mifflin.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4071 8311 4099 8311 4099 8214 4070 8213

$$

Oudeman
1 follow-up statement
000 
WGUS71 KCLE 220039
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
839 PM EDT Sun Jul 21 2019

OHC005-033-139-220515-
/O.CON.KCLE.FF.W.0034.000000T0000Z-190722T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland OH-Ashland OH-Crawford OH-
839 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
RICHLAND...ASHLAND AND CRAWFORD COUNTIES...

At 836 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Up to 2.75 inches of rain 
have already fallen. Flash flooding is already occurring. There are 
multiple road closures and high water on area roads.

Some locations that will experience flooding include...
Mansfield, Ashland, Bucyrus, Galion, Shelby, Ontario, Crestline,
Plymouth, New Washington, Hayesville, Savannah, Polk, Chatfield,
Benton, Lucas, Jeromesville, Bailey Lakes, Tiro, North Robinson and
Mifflin.

Additional rainfall amounts of 1 to 2 inches are likely in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4071 8311 4099 8311 4099 8214 4070 8213

$$

Oudeman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:08 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 6:08 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
608 PM EDT Sun Jul 21 2019

.SYNOPSIS...
A weak cold front will move south across the area this evening
as low pressure along the boundary shifts east across central
and southern Ohio to the mid Atlantic States by Monday
afternoon. A much cooler and less humid air mass will move into
the region for much of the week as high pressure gradually
builds into and across the Ohio Valley.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The combination of the stationary front and migrating outflow
boundaries all over the place caused thunderstorms to rapidly
develop this afternoon across the central portions of the area.
Rainfall rates of 1 to 2 inches an hour have been occurring in
the heaviest rainfall. Latest WPC guidance shows flash flood
threat will continue across the western half of northwest Ohio
this evening. There is the potential for a flood threat over the
eastern half of the forecast area as well. Low pressure over
west central Indiana will move slowly east over the forecast
area tonight. There is some suggestion by all of the models that
as upper level shortwave trough swings into the area, the
surface low will slow in forward motion overnight. This should
bring the convective complex over Indiana east into the forecast
area this evening and then trudge further east overnight. Will
include mention of moderate rainfall with the forecast update as
precipitable water values are around 1.6 inch over the eastern
half of the area to near 2 inches over the west half.

Previous Discussion...

The main question in the near term is the amount and intensity
of convective development that is expected this evening. A
diffuse/weak frontal/lake breeze boundary located from the
south shore of Lake Erie to low pressure in central Indiana will
help focus convective development over the next several hours
as the low progresses eastward. The complex over northern IN
will likely move east as other development occurs in the CWA.
With PW near 1.7" heavy downpours are possible with the slow
moving storms. Downburst winds are possible too given DCAPE near
1100 J/KG and MLCAPE near 2000 J/KG. Coverage should increase
by 21 UTC over the western and central counties of the CWA from
near FDY to MFD Knox and MNN with lesser coverage to the east
across Stark County. The activity should decrease by midnight
and still linger into Monday over the southeast half of the area
as the surface wave makes its way east of Ohio. Convective
potential will decrease so will not mention thunder but some is
still possible. Cooler less humid air will gradually filter into
the region Monday and Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Big change from the weekend for the short term period. Surface high
pressure will work from west of the Great Lakes and across our
region. Aloft the upper trough axis swings across on Tuesday and
this may be enough to kick off a few isolated/scattered showers.
Otherwise fair with temperatures running a few degrees below normal
in the mid/upper 70s. By Thursday, though, the high shifts east and
we will gain a few degrees and highs will be back in the upper
70s/lower 80s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The stretch of good weather will continue to end the week. A cold
front on the horizon for the weekend is now being delayed by the
models and therefore have lowered the precip chances for Saturday.
Kept some mention for Sunday though at this point with increasing
heat/moisture. Temperatures through the period will be seasonable.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
A weak front boundary will settle south through the region this
evening with scattered showers and thunderstorms expected along
and ahead of the boundary. Generally VFR conditions are expected
but with showers and storms with MVFR conditions can be
expected from the mid afternoon into the evening especially
along and south of US-Route 30. Some lower clouds with MFR
ceilings are possible after midnight with scattered showers
which may linger into Monday east of I-71 and south I-90.

OUTLOOK...Non-VFR possible early Monday evening with scattered
showers.

&&

.MARINE...
Cold frontal boundary south of the lake, but a trough remains with
the airmass change arriving on Monday. Winds will remain out of the
north to northeast tonight into Monday as a wave travels along the
front across Ohio. There is an uptick in wind expected tonight which
may make the nearshore waters choppy, but a second and better uptick
is expected Monday with the arrival of the cooler airmass. We could
very well see a Small Craft Advisory for Monday night. Beyond that
high pressure shifts from west of the lakes to the eastern lakes
through the course of the week with fair conditions on Lake
Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...LaPlante
MARINE...Oudeman
Hazardous weather outlook, Jul 20, 8:03 PM EDT, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
803 PM EDT Sat Jul 20 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
803 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 6:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
609 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLOOD            APPLE CREEK             40.75N 81.83W
07/21/2019                   WAYNE              OH   LAW ENFORCEMENT

            PAVEMENT WASHED AWAY ON PARK ST IN APPLE
            CREEK DUE TO FLOODING.

&&

DK
Local storm report, Jul 21, 6:23 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      3 WSW APPLE CREEK       40.74N 81.90W
07/21/2019                   WAYNE              OH   LAW ENFORCEMENT

            WATER RESCUE, FREDERICKSBURG ROAD, SOUTH OF
            US 250 IN A RESIDENTIAL STRUCTURE.

&&

DK
Special weather statement, Jul 21, 6:28 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
628 PM EDT Sun Jul 21 2019

OHZ006-017-212330-
Wood-Hancock-
628 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WOOD AND NORTHERN
HANCOCK COUNTIES...

At 628 PM EDT, a strong thunderstorm was located near North
Baltimore, or 7 miles south of Bowling Green, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bowling Green, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bradner, Wayne, Bloomdale, Risingsun, Cygnet, Portage, Jerry City,
Hoytville, West Millgrove and Bairdstown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4137 8376 4136 8342 4108 8342 4111 8387
TIME...MOT...LOC 2228Z 281DEG 12KT 4127 8370

Oudeman
Local storm report, Jul 21, 6:30 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
630 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 W APPLE CREEK         40.76N 81.91W
07/21/2019  M2.60 INCH       WAYNE              OH   MESONET

            MESONET STATION WTRO1 USCRN SITE.

&&

DK
Local storm report, Jul 21, 6:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HEAVY RAIN       3 WSW AUSTINTOWN        41.08N 80.80W
07/21/2019  M1.23 INCH       MAHONING           OH   MESONET

            MESONET STATION EW5224 YOUNGSTOWN.

&&

DK
Special weather statement, Jul 21, 6:55 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
655 PM EDT Sun Jul 21 2019

OHZ029-030-212345-
Richland-Ashland-
655 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND AND SOUTHERN
ASHLAND COUNTIES...

At 655 PM EDT, a strong thunderstorm was located near Mansfield,
moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mansfield, Ontario, Lexington, Loudonville, Bellville, Hayesville,
Butler, Perrysville, Lucas, Jeromesville, Mifflin and Mohicanville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4059 8262 4063 8262 4067 8265 4067 8262
      4071 8262 4071 8265 4082 8266 4080 8213
      4067 8214 4067 8222 4057 8222 4056 8225
      4055 8243
TIME...MOT...LOC 2255Z 285DEG 19KT 4071 8253

Oudeman

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:23 PM EDTSpecial Weather StatementCLEGeauga52 min
Jul 20, 8:30 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull60 min
Jul 20, 8:47 PM EDTSpecial Marine WarningCLE58 min
Jul 20, 9:40 PM EDTSpecial Marine WarningCLE79 min
Jul 20, 9:43 PM EDTSpecial Weather StatementCLEAshtabula47 min
Jul 20, 9:46 PM EDTSevere Thunderstorm WarningCLEAshtabula, Lake59 min
Jul 21, 4:14 PM EDTSevere Thunderstorm WarningCLEHuron61 min
Jul 21, 4:34 PM EDTAreal Flood AdvisoryCLEWayne4 hr
Jul 21, 4:47 PM EDTAreal Flood AdvisoryCLEWayne4 hr
Jul 21, 4:58 PM EDTFlash Flood WarningCLEWayne5 hr
Jul 21, 5:01 PM EDTFlash Flood WarningCLEMahoning3 hr
Jul 21, 5:27 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull63 min
Jul 21, 5:30 PM EDTSpecial Weather StatementCLEWood45 min
Jul 21, 5:46 PM EDTAreal Flood AdvisoryCLECrawford, Wyandot4 hr
Jul 21, 6:04 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull3 hr
Jul 21, 6:28 PM EDTSpecial Weather StatementCLEWood62 min
Jul 21, 6:31 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Richland4 hr
Jul 21, 6:35 PM EDTSevere Thunderstorm WarningCLEHancock, Sandusky, Seneca, Wood55 min
Jul 21, 6:55 PM EDTSpecial Weather StatementCLERichland50 min
Jul 21, 6:58 PM EDTTornado WarningCLEHancock, Seneca, Wood47 min
Jul 21, 7:04 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Richland56 min
Jul 21, 7:26 PM EDTFlash Flood WarningCLEWyandot6 hr
Jul 21, 7:50 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Richland6 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.